Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS El Paso, TX

July 2, 2002El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2002, 5:11 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 5:11 PM MDT (23:11 UTC)
Expired
Jul 2, 2002, 6:15 PM MDT
In force
64 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties El Paso County, TX, Hudspeth County, TX

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:30 PM MDTThunderstorm Wind 66 MEl Paso Intl Arpt, TX
Jul 2, 5:30 PM MDTHail 1El Paso Intl Arpt, TX
Jul 2, 5:45 PM MDTThunderstorm Wind 70 ECornudas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
3270 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS54 KEPZ 022311
SVRELP
TXC141-229-030000-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN TEXAS
  INCLUDING FAR EASTERN EL PASO
  WACO TANKS STATE PARK   
  NORTHWESTERN HUDSPETH COUNTY IN TEXAS

* UNTIL 615 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF HOMESTEAD MEADOWS...
  MOVING SOUTH AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3171 10619 3172 10580 3199 10577 3200 10619

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:50 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
150 PM MDT TUE JUL 2 2002

SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL SLOWLY GIVE WAY TO UPPER LEVEL LOW
PRESSURE.  THIS UPPER LOW PRESSURE WILL GIVE US AN INCREASED CHANCE
FOR THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS...BEFORE WEAKENING AND
MOVING OUT THE AREA.  ENOUGH MOISTURE WILL REMAIN TO KEEP A SLIGHT
CHANCE FOR THUNDERSTORMS IN THE FORECAST INTO THE FIRST PART OF NEXT
WEEK.  TEMPERATURES WILL REMAIN RIGHT AROUND NORMAL FOR THE NEXT
SEVERAL DAYS.

DISCUSSION...
THE MODELS IN THE SHORT TERM AND IN THE LONG TERM AGREE...BUT ITS IN
THE MID TERM THAT THEY ARE NOT AGREEING AS WELL.  IN THE SHORT TERM
WE HAVE AN UPPER LEVEL HIGH PRESSURE SYSTEM SITTING OVER NEW MEXICO.
THAT HIGH IS FLANKED BY TWO AREAS OF LOW PRESSURE WHICH ARE SLOWLY
CREEPING IN ON BOTH SIDES OF THE HIGH.  AS THE LOW CREEPS IN ON THE
EAST IT WILL BRING WITH IT INCREASED MOISTURE AND INCREASED
INSTABILITY...BUT AS THE LOW CREEPS IN ON THE WEST IT WILL BRING IN
DRIER AIR AND MORE STABILITY.  UP TO ABOUT THURSDAY MORNING ALL THE
MODELS BASICALLY AGREE THAT THE LOW TO THE EAST WILL HAVE A BIGGER
INFLUENCE ON OUR WEATHER.  BUT FROM THAT TIME ON INTO THE WEEKEND
THERE IS A BIT OF A DIVERGENCE IN THOUGHT.  THE CANADIAN HAS COME
MORE IN LINE WITH THE AVN TO HAVE THE UPPER LOW TO THE WEST BRING IN
SOME WESTERLY DRY FLOW TOWARDS THE END OF THE WEEK...WHILE THE ETA
STILL HOLDS TO THE MORE MOIST LOW TO THE EAST HOLDING ON TO CONTROL
OF OUR WEATHER.  NOW WITH THE DEFECTION OF THE CANADIAN MODEL TO THE
AVN SIDE OF VIEW IM LEANING MORE IN THE THAT DIRECTION FOR THE
SOLUTION OF OUR WEATHER.  NO MATTER HOW YOU LOOK AT IT WE WILL HAVE
A CHANCE FOR THUNDERSTORMS EACH DAY AS WE MOVE INTO NEXT WEEK.  LIKE
I SAID IM LEANING TOWARD THE AVN SOLUTION SO THAT MEANS LESS OF A
CHANCE FOR THUNDERSTORMS.  AS WE MOVE OUT OF THE WEEKEND ALL THE
MODELS INDICATE THAT THE UPPER HIGH WILL REESTABLISH ITSELF OVER
NORTHERN NEW MEXICO AND COLORADO WHICH WILL GIVE US A MORE EAST FLOW
WHICH SHOULD BRING IN SOME SHORT WAVES AND MOISTURE FROM THE EAST.
TEMPERATURES FOR THE WEEK WILL REMAIN NEAR NORMAL WITH LITTLE DAY TO
DAY CHANGES.  ONE FINAL NOTE...DUE TO THE HIGH DEWPOINT DEPRESSIONS
MICRO BURSTS WILL BE POSSIBLE WITH TONIGHTS CONVECTION SO ILL
MENTION WINDS GUSTS UP TO 50 MPH POSSIBLE NEAR THE THUNDERSTORMS FOR
THIS EVENING.

EL PASO               BU  72/ 97/ 70/ 96/ 70  21312
LAS CRUCES            BU  67/ 96/ 65/ 95/ 65  21312
ALAMOGORDO            BU  67/ 96/ 65/ 95/ 65  21312
CLOUDCROFT            BU  48/ 75/ 46/ 74/ 46  13131
TRUTH OR CONSEQUENCES BU  67/ 97/ 65/ 96/ 65  21312
SILVER CITY           BU  61/ 90/ 59/ 89/ 59  13121
DEMING                BU  66/ 96/ 64/ 95/ 64  21311
LORDSBURG             BU  66/ 98/ 64/ 97/ 64  21311
SIERRA BLANCA         BU  69/ 96/ 67/ 95/ 67  21311

.ELP...NONE

15 BRICE

N

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:02 PM MDTSevere Thunderstorm WarningEPZEl Paso43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.